Medline ® Abstract for Reference 191
of 'Infusion reactions to systemic chemotherapy'
Ara-C fever and infections after high-dose ara-C treatment in pediatric lymphoid malignancies.
Ek T, Pinkava M, Abrahamsson J
J Pediatr Hematol Oncol. 2005;27(7):364.
The objective of this study was to examine the incidence and characteristics of Ara-C-related fever and the frequency and severity of infections after single-drug, high-dose Ara-C treatment (HDAC) in children treated for acute lymphoblastic leukemia (ALL) or non-Hodgkin lymphoma (NHL). A retrospective review was performed of 169 courses of HDAC administered to 57 patients (age 1.8-17.8 years). Procalcitonin values (PCT) were analyzed in a subgroup of 16 patients. Fever during HDAC occurred in 113 of 169 (67%) cases. C-reactive protein (CRP) was elevated in the febrile patients (median 38 mg/L [range 3-150]). PCT was elevated (>0.5 ng/mL) during HDAC in 4 of the 16 evaluated patients. Corticosteroids could inhibit fever (P<0.001). Myelosuppression after HDAC was prominent: 99% developed neutropenia (<0.5 x 10/L) and 92% thrombocytopenia (<25 x 10/L). An early lymphopenia (median 0.1 x 10/L [range 0.01-0.68]) was seen during the first week. G-CSF was used after 12 of the 169 HDAC courses. A febrile episode occurred after 93 of the 169 (55%) HDAC courses, with no need for intensive care and no deaths. The incidence of viridans streptococcal septicemia was 2 of the 169 cases. Ara-C fever is common, and evaluation with inflammation markers is complicated by the fact that HDAC can induce a moderate release of both CRP and PCT. Profound neutropenia and lymphopenia are causative factors for the high incidenceof infections, but the risk of life-threatening complications after HDAC in children in remission of lymphoid malignancies is low, even without prophylactic use of colony-stimulating factors.
Department of Pediatrics, Goteborg University, Goteborg, Sweden. firstname.lastname@example.org